Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Suffer low libido and enlarging breasts. Using testosterone. Safe?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11954 Questions
I am 91 male. Libido is gone, breasts are enlarging. I get mailings urging using testosterone. Does it help and what dangers does testosterone have? XXXXXXX YYYY@YYYY
Posted Sun, 28 Jul 2013 in Men's Health
Answered by Dr. Michelle Gibson James 49 minutes later
Hi, thanks for using healthcare magic

The levels of testosterone decrease as a man ages.
Reduced libido and enlargement of the breast are two signs of possible low testosterone.
Other symptom or signs are erectile dysfunction, hair loss, muscle loss, reduced energy , irritability and decrease in bone mass.

Before starting on a replacement therapy it would important to confirm by a blood test that the values are actually low.

There are different ways to receive replacement. It can be done as : (1)topical gels (2) skin patches (3)administered to the inner cheek called the transbuccal system (4) oral medication (5) intramuscular injections (6)implants under the skin

There are possible side effects of this medication , they include: headache, hot flashes, difficulty sleeping, increased blood pressure, increased blood count, it can actually cause increase breast enlargement in some men because the testosterone is converted to estrogen, nervousness.

You may consider speaking to your doctor for blood tests and to find out which method is available and more suitable for you.

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by
Follow-up: Suffer low libido and enlarging breasts. Using testosterone. Safe? 1 hour later

Thank you very much for your response. I have received information that taking testosterone as a supplement could cause cancer and difficulties with the prostate gland. Given my age would the cancer develop if I lived another 8 to 10 years (which I do not think will happen)? If I took testosterone, what are the percentages that it would help the ED problem? XXXXXXX
Answered by Dr. Michelle Gibson James 24 minutes later

It can potentially affect the liver and the prostate. It is unlikely that there would be any significant changes with your prostate based on your present age especially if you do not have significant prostatic problems at the moment.

In terms of ED , testosterone replacement often improves the other signs and symptoms of low testosterone with sometimes no change in ED.

There are other therapies used for ED such as viagra, cialis or levitra.

Please feel free to ask anything else
Above answer was peer-reviewed by
Follow-up: Suffer low libido and enlarging breasts. Using testosterone. Safe? 46 minutes later

What would be the damage to the liver and what length of time would it take for that to happen? The prescription resolution of the ED problem did not seem to fit me when the possible side effects are listed, including a heart attack in view of my atrial fibrillation problem. What is your counsel on this? Is one of he prescription medications be less likely to cause heart problems, or are they equally dangerous?

Thank you for your patience with my questions. XXXXXXX
Answered by Dr. Michelle Gibson James 4 hours later

The damage to the liver is not seen with the transdermal or intramuscular route. It is mainly a proble with the oral replacement so this method would be avoided.

There is an increase risk of heart disease if the testosterone causes polycythemia which is an increase in red blood cells that causes increase viscosity or thickness of the blood.
This side effect is especially seen with injectable form in older persons.

One study found that it only occurred in 5.5% of persons using the scrotal transdermal patch.

The other medications used for ed such as viagra, cannot be used if a man is using nitrates but can be used with other medication.

These would treat only the ed but will not help with other aspects of low testosterone.

Please feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor